If you’re a smoker and experiencing either arrhythmia or heart palpitations, there is a clear connection between the two.
Cigarette smoking is a major cause of heart palpitations, rapid heartbeat and arrhythmia.
What is the link?
Simply put, nicotine is a stimulant and when you smoke, nicotine accelerates the electrical conducting system within your heart.
What about if I only smoke occasionally?
You may consider yourself a social smoker and you’re not worried about occasional heart palpitations or arrhythmia you experience, but the truth is, your rapid heartbeat will become more persistent. The reason for this is that your heart will begin to suffer from tar oils and toxins from the cigarette smoke.
How do I quit?
It is a big challenge to quit smoking, but the reward and result for your body can be positively astounding. I am not a smoker; I obviously don’t have first hand experience to know how difficult the hurdles will be, but I do know there are unlimited resources to assist you through the process. Perhaps meeting with a counselor or doctor to determine a course of action is a good place to start. Try to redirect your smoking habits and fill the “cigarette void” with another activity such as exercise. You have to change your routine and want to quit! Don’t be afraid to lean on others. Join a support group and when you’re having a rough day, call up your support system (family, friends, co-workers, etc…) and talk through it! If you want it, you can do it!
I’ve quit smoking and my palpitations have increased, why?
Some people may find that their heart palpitations increase after they have stopped smoking. This is normal because your body will need time for your lungs, cells and heart to feel healthy again. Also, a side effect of many medications can cause changes in your heart rhythm (arrhythmia, heart palpitations, heart flutters, etc…). A supplement regime can be beneficial to help your body recover and rebuild more quickly. (ß LINK)
I like to remind people that most heart palpitations are just a nuisance and are not life-threatening, but to determine that… you should talk to your doctor.